Adolescent Psychiatry

Lois T. Flaherty
Harvard University Medical School
Cambridge, MA
USA

Back

Seizures Secondary to Bupropion Misuse/Abuse: Three Cases

Author(s): Sabreen Rahman, Sarah Mohiuddin and Liwei L. Hua

Affiliation: University of Michigan, Department of Psychiatry, Child and Adolescent Section, 4250 Plymouth Road, Ann Arbor, MI 48109.

Keywords: Adolescent, bupropion, prescription medications, prevention, seizures, substance abuse.

Abstract:

Background: Misuse and abuse of prescription drugs in the child and adolescent population is a growing health problem that can have devastating consequences. Bupropion is an antidepressant approved for the treatment of depression and smoking cessation in adults; however, it is also used off-label as mono- or adjunct therapy in children and adolescents for the treatment of depression and attention-deficit hyperactivity disorder (ADHD). Like other prescription drugs, bupropion has also shown abuse potential, but there are concerns for decreased seizure threshold as an adverse effect. Seizures in the context of recreational abuse have been reported in adults but little is known about this phenomenon in adolescents.

Method: We report three cases of adolescents who presented to a tertiary medical center with seizures in the context of a history of recreational abuse of bupropion. We review the intended use of bupropion and the potential for abuse, as well as the side effect profile for providers in consideration of its use in adolescents.

Conclusions: There is a potential for seizures in the use/misuse/abuse of bupropion. Prescribing health providers should warn all patients of this adverse effect and also query history of substance use prior to prescribing bupropion.

Reprint ePrint Rights & PermissionsPrintExport

Article Details

VOLUME: 3
ISSUE: 2
Page: [208 - 211]
Pages: 4
DOI: 10.2174/2210676611303020013